[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] General Questions

In message <001601c2a4f2$0d070540$email @ redacted>, Rob Reznik
<email @ redacted> writes
>In preparation for a possible change of treatment to MDI in the new year I am
>trying to get my head around carb counting in more detail. As far as I can
>see/make out the GI seems as important as the carbs themselves - how do they
>link so that I am able to calculate doses of insulin required? 

Most people find that the carbs are far more important than the GI.  

When you start, it may help to try and keep the food roughly the same.
E.g. breakfast always the same cereal and fruit (or same toast and
marmite, or whatever), lunch always a sandwich and a yoghurt (looking at
the packs to be sure that you are getting the same CHO and total
calories from Safeway's budget raspberry as you are from Sainsbury's
organic Greek), dinner always pasta and a tomato-based sauce or always
meat, potatoes, two veg (looking at tins/books to be sure that you are
getting roughly the same CHO/calories).

>I am aware that
>higher doses may be required during certain times of the day and I will also
>need to take into account exercise, temperature, any illness, location of
>infusion site - is anything else important? 

Forgive me, I can't remember your daughter's age - but if she is
menstruating, then she will find the time in her monthly cycle could
also have an impact.

Excitement and stress (both of which produce adrenaline) could have an
impact too.

>On MDI how can the dawn phenomenon
>be overcome?

By choosing a long-acting insulin which has a peak which co-incides with
it. Insulatard and Monotard both have fairly distinct peaks, and some
people are able to work out when to inject them so that the peak co-
incides with their dawn peak.  The problem is that both are fairly
unpredictable insulins - Insulatard more so, in many people, than
monotard, so that, say you need to match a peak at 5am - the insulin
might peak at 3am, sending you hypo, or at 7am, meaning you would wake
up high.

For some time I used to set the alarm clock for 4am, and inject actrapid
to cover the dawn peak.  My doctor told me I shouldn't, but couldn't
come up with anything better.  Shortly after I moved to a different
doctor, who prescribed Monotard rather than insulatard, which I found
more predictable, and was able to get away without the 4am shot.
However, it had to be taken at 7pm, and that was a very forgettable
time.  I eventually bought a watch with an alarm!

>As we are now changing hospitals I am effectively in limbo as to where I can
>ask questions ( not that I had much confidence in the previous one anyway! ).
>I have a couple of queries which are concerning me. As Yasmeens bgs are very
>erratic ( she's on Mixtard ) is there anything I can do in the short term -
>apart from Mixtard 20/30/and 40 I have Actrapid available (which I use when
>her bgs get very high). It would take forever to explain everything but one of
>the problems I am having is that sometimes the Mixtard seems to have no effect
>on her at all then other times it seems to work too well - as though she has
>had too much or eaten the wrong things ( when I know this not to be the case).
>I know that the absorption rate of mixtard is unpredictable but apart from a
>possible poor infusion site ( which are moved daily ) am I missing something?
>( exercise, illness can be excluded ). To give you an example of this -
>yesterday her bg was over 30 at tea time ( as though her morning insulin had
>not worked or was hanging around ) and so she did 12 units of mixtard 40 (
>normally 10 units ) before tea. At this point I would also have given her 4
>units of Actrapid to help bring the bg down but decided not to. By bedtime her
>bg was down to 17, at 3am down to 10 and this morning was 4.1 ( don't ask me
>where the dawn phenomenon has gone today!).

Can you work out how many points a unit of insulin drops her bgs?  E.g.
if she is 30, how much insulin will bring her to 4.1?  

I would always use the actrapid to bring down highs, and inject the
normal amount of the normal pre-mix.  You might also like to experiment,
over Christmas, with the use of additional actrapid shots when she eats
more than she's been told to (has she been told to eat a set amount of
CHO?  Or just 'eat healthily'? And that's just what I would do, not
medical advice!

Starting to record what CHO she's eating now, and what calories, and
what the source of CHO is, should give your new doctor some ideas about
what to tell you on the 9th.

Good luck!

(dm 30+, 508 1+)

>I'm totally confused at the moment and am not sure whether to try something
>myself or just hang on until 9th January.
>Any advice would be welcome.
>Many thanks
>for HELP or to subscribe/unsubscribe, contact:

Pat Reynolds
email @ redacted
   "It might look a bit messy now, but just you come back in 500 years time" 
   (T. Pratchett)
for HELP or to subscribe/unsubscribe, contact: